EconPapers    
Economics at your fingertips  
 

Definition of full-time and part-time employment, and distributional assumptions: the implications for the estimated full-time and part-time wage equations

John Baffoe-Bonnie and Anthony O. Gyapong

International Review of Applied Economics, 2018, vol. 32, issue 2, 259-279

Abstract: This paper demonstrates that rejecting the standard definition of full-time and part-time workers, the estimated number of hours that an individual is likely to work as a full-time worker is a function of the type of distribution one assumes about the error term in the wage equation. Adopting a switching regression model with unknown sample selection, we have found that the normality assumption generates higher hours for full-timers in comparison with the non-normal distributions. We also noted that regardless of the distribution assumed, the hours differ from one industry to another. The implication is that the standard definition of full-time and part-time worker may not be appropriate for all firms irrespective of the distribution assumed. The paper also shows the sensitivity of parameter estimates to the distributional assumptions about the error term in the wage equation. The results indicate that the normal distribution wage equation estimates are relatively larger than the Weibull and exponential distributions. This finding is particularly important because such differences in estimated coefficients may have a direct wage influence on the wage gap between full-time and part-time workers across distributions.

Date: 2018
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://hdl.handle.net/10.1080/02692171.2017.1340436 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:irapec:v:32:y:2018:i:2:p:259-279

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIRA20

DOI: 10.1080/02692171.2017.1340436

Access Statistics for this article

International Review of Applied Economics is currently edited by Professor Malcolm Sawyer

More articles in International Review of Applied Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:irapec:v:32:y:2018:i:2:p:259-279